Upper Gastrointestinal Toxicity Associated With Long-Term Aspirin Therapy

Consequences and Prevention

Carl J. Lavie, Colin Howden, James Scheiman, James Tursi

Research output: Contribution to journalArticle

12 Citations (Scopus)

Abstract

Antiplatelet therapy represents a fundamental part of preventive management for patients who are at risk of a secondary cardiovascular disease (CVD) event. In most cases, the antiplatelet regimen is based on low-dose aspirin, a drug that is highly effective in reducing the incidence of CVD events, but is associated with a substantial risk of gastrointestinal (GI) toxicity. The dyspeptic symptoms, which can result from aspirin administration, and which may occur with or without associated ulceration and bleeding, may lead patients to discontinue therapy, thus increasing their CVD risk. For patients in whom aspirin is indicated and who are deemed to be at increased risk of upper GI events, concomitant therapy with a proton pump inhibitor (PPI) is currently recommended. These agents are highly effective in reducing the upper GI lesions associated with aspirin therapy and have been associated with increased aspirin adherence. However, widespread under-prescribing of PPIs and potential noncompliance with their use means that substantial numbers of patients are at unnecessary risk of upper GI toxicity and—if aspirin therapy is discontinued—CVD events. Provision of aspirin and an immediate-release PPI as a coordinated-delivery combination tablet has been shown to both reduce the risk of gastric ulcer formation and improve patient compliance. This strategy, which may ultimately reduce the incidence of CVD outcomes because of the associated reduction in GI symptoms and the potential for greater patient adherence to aspirin, warrants further investigation under both randomized controlled conditions (explanatory trials), and in real-life settings (pragmatic trials).

Original languageEnglish (US)
Pages (from-to)146-164
Number of pages19
JournalCurrent Problems in Cardiology
Volume42
Issue number5
DOIs
StatePublished - May 1 2017

Fingerprint

Aspirin
Cardiovascular Diseases
Proton Pump Inhibitors
Therapeutics
Patient Compliance
Pragmatic Clinical Trials
Incidence
Stomach Ulcer
Tablets
Hemorrhage
Pharmaceutical Preparations

All Science Journal Classification (ASJC) codes

  • Cardiology and Cardiovascular Medicine

Cite this

Upper Gastrointestinal Toxicity Associated With Long-Term Aspirin Therapy : Consequences and Prevention. / Lavie, Carl J.; Howden, Colin; Scheiman, James; Tursi, James.

In: Current Problems in Cardiology, Vol. 42, No. 5, 01.05.2017, p. 146-164.

Research output: Contribution to journalArticle

@article{605b4f8528a946d3a0795a6b1fa4f358,
title = "Upper Gastrointestinal Toxicity Associated With Long-Term Aspirin Therapy: Consequences and Prevention",
abstract = "Antiplatelet therapy represents a fundamental part of preventive management for patients who are at risk of a secondary cardiovascular disease (CVD) event. In most cases, the antiplatelet regimen is based on low-dose aspirin, a drug that is highly effective in reducing the incidence of CVD events, but is associated with a substantial risk of gastrointestinal (GI) toxicity. The dyspeptic symptoms, which can result from aspirin administration, and which may occur with or without associated ulceration and bleeding, may lead patients to discontinue therapy, thus increasing their CVD risk. For patients in whom aspirin is indicated and who are deemed to be at increased risk of upper GI events, concomitant therapy with a proton pump inhibitor (PPI) is currently recommended. These agents are highly effective in reducing the upper GI lesions associated with aspirin therapy and have been associated with increased aspirin adherence. However, widespread under-prescribing of PPIs and potential noncompliance with their use means that substantial numbers of patients are at unnecessary risk of upper GI toxicity and—if aspirin therapy is discontinued—CVD events. Provision of aspirin and an immediate-release PPI as a coordinated-delivery combination tablet has been shown to both reduce the risk of gastric ulcer formation and improve patient compliance. This strategy, which may ultimately reduce the incidence of CVD outcomes because of the associated reduction in GI symptoms and the potential for greater patient adherence to aspirin, warrants further investigation under both randomized controlled conditions (explanatory trials), and in real-life settings (pragmatic trials).",
author = "Lavie, {Carl J.} and Colin Howden and James Scheiman and James Tursi",
year = "2017",
month = "5",
day = "1",
doi = "10.1016/j.cpcardiol.2017.01.006",
language = "English (US)",
volume = "42",
pages = "146--164",
journal = "Current Problems in Cardiology",
issn = "0146-2806",
publisher = "Mosby Inc.",
number = "5",

}

TY - JOUR

T1 - Upper Gastrointestinal Toxicity Associated With Long-Term Aspirin Therapy

T2 - Consequences and Prevention

AU - Lavie, Carl J.

AU - Howden, Colin

AU - Scheiman, James

AU - Tursi, James

PY - 2017/5/1

Y1 - 2017/5/1

N2 - Antiplatelet therapy represents a fundamental part of preventive management for patients who are at risk of a secondary cardiovascular disease (CVD) event. In most cases, the antiplatelet regimen is based on low-dose aspirin, a drug that is highly effective in reducing the incidence of CVD events, but is associated with a substantial risk of gastrointestinal (GI) toxicity. The dyspeptic symptoms, which can result from aspirin administration, and which may occur with or without associated ulceration and bleeding, may lead patients to discontinue therapy, thus increasing their CVD risk. For patients in whom aspirin is indicated and who are deemed to be at increased risk of upper GI events, concomitant therapy with a proton pump inhibitor (PPI) is currently recommended. These agents are highly effective in reducing the upper GI lesions associated with aspirin therapy and have been associated with increased aspirin adherence. However, widespread under-prescribing of PPIs and potential noncompliance with their use means that substantial numbers of patients are at unnecessary risk of upper GI toxicity and—if aspirin therapy is discontinued—CVD events. Provision of aspirin and an immediate-release PPI as a coordinated-delivery combination tablet has been shown to both reduce the risk of gastric ulcer formation and improve patient compliance. This strategy, which may ultimately reduce the incidence of CVD outcomes because of the associated reduction in GI symptoms and the potential for greater patient adherence to aspirin, warrants further investigation under both randomized controlled conditions (explanatory trials), and in real-life settings (pragmatic trials).

AB - Antiplatelet therapy represents a fundamental part of preventive management for patients who are at risk of a secondary cardiovascular disease (CVD) event. In most cases, the antiplatelet regimen is based on low-dose aspirin, a drug that is highly effective in reducing the incidence of CVD events, but is associated with a substantial risk of gastrointestinal (GI) toxicity. The dyspeptic symptoms, which can result from aspirin administration, and which may occur with or without associated ulceration and bleeding, may lead patients to discontinue therapy, thus increasing their CVD risk. For patients in whom aspirin is indicated and who are deemed to be at increased risk of upper GI events, concomitant therapy with a proton pump inhibitor (PPI) is currently recommended. These agents are highly effective in reducing the upper GI lesions associated with aspirin therapy and have been associated with increased aspirin adherence. However, widespread under-prescribing of PPIs and potential noncompliance with their use means that substantial numbers of patients are at unnecessary risk of upper GI toxicity and—if aspirin therapy is discontinued—CVD events. Provision of aspirin and an immediate-release PPI as a coordinated-delivery combination tablet has been shown to both reduce the risk of gastric ulcer formation and improve patient compliance. This strategy, which may ultimately reduce the incidence of CVD outcomes because of the associated reduction in GI symptoms and the potential for greater patient adherence to aspirin, warrants further investigation under both randomized controlled conditions (explanatory trials), and in real-life settings (pragmatic trials).

UR - http://www.scopus.com/inward/record.url?scp=85015330702&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85015330702&partnerID=8YFLogxK

U2 - 10.1016/j.cpcardiol.2017.01.006

DO - 10.1016/j.cpcardiol.2017.01.006

M3 - Article

VL - 42

SP - 146

EP - 164

JO - Current Problems in Cardiology

JF - Current Problems in Cardiology

SN - 0146-2806

IS - 5

ER -